Main Article Content
Introduction: The skin hyperpigmentation process involves biochemical and immunological mechanisms that stimulate melanogenesis and although nephrotoxicity consists of the most relevant adverse reaction of polymyxin B, it is also associated with this changes. Case report: Case 1: male patient, diagnosed with Hodgkin’s Lymphoma, who developed skin hyperpigmentation after starting treatment with meropenem, anidulafungin and polymyxin B due to a septic shock. Case 2: male patient, admitted to the ICU for decreased level of consciousness and suspected STEMI, diagnosed with endocarditis and pericarditis, who also presented skin hyperpigmentation during therapy with amphotericin B and polymyxin B. Conclusion: After careful evaluation of chronological order and drugs used by patients, we conclude that polymyxin B caused hyperpigmentation in both patients. Finally, based on the mechanism of this reaction and the scientific findings, clinical studies that may evidence a probable pharmacological effect with the use of H2 antagonists are required.
This work is licensed under a Creative Commons Attribution 4.0 International License.
Authors who publish with this journal agree to the following terms:
Authors retain copyright and grant the journal right of first publication with the work simultaneously licensed under a Creative Commons Attribution License (CC BY) that allows others to share and adapt the work with an acknowledgement of the work's authorship and initial publication in this journal.Authors are able to enter into separate, additional contractual arrangements for the non-exclusive distribution of the journal's published version of the work (e.g., post it to an institutional repository or publish it in a book), with an acknowledgement of its initial publication in this journal.
2. Mattos KPH, Cintra ML, Gouvêa IR, Ferreira LA, Velho PENF, Moriel P. Skin hyperpigmentation following intravenous polymyxin B treatment associated with melanocyte activation and inflammatory process. J Clin Pharm Ther. 2017;42(5):573-8. http://dx.doi.org/10.1111/jcpt.12543
3. Mendes CAC, Burdmann EA. Polimixinas: revisão com ênfase na sua nefrotoxicidade. Rev Assoc Med Bras. 2009; 55(6):752-9.
4. Knueppel RC, Rahimian J. Diffuse cutaneous hyperpigmentation due to tygecicline or polymyxyn B. Clin Infect Dis. 2007;45(1):136-8. http://dx.doi.org/10.1086/518706
5. Mattos KPH, Lloret GR, Cintra ML, Gouvêa IR, Betoni RT, Mazzola PG, et al. Acquired skin hyperpigmentation following intravenous polymyxin B treatment: a cohort study. Pigment Cell Melanoma Res. 2016;29(3):388-90. http://dx.doi.org/10.1111/pcmr.12468
6. Gothwal S, Meena K, Sharma SD. Polymyxyn B induced generalized hyperpigmentation in neonates. Indian J Pediatr. 2016;83(2):179-80. http://dx.doi.org/10.1007/s12098-015-1798-z
7. Zavascki AP, Manfro RC, Maciel RA, Falci DR. Head and neck hyperpigmentation probably associated with polymyxin B therapy. Ann Pharmacother. 2015;49(10):1171-2. http://dx.doi.org/10.1177/1060028015595643
8. Lahiry S, Choudhury S, Mukherjee A, Bhunya PK, Bala M. Polymyxin B-induced diffuse cutaneous hyperpigmentation. J Clin Diagn Res. 2017;11(2):FD01-2. http://dx.doi.org/10.7860/JCDR/2017/24278.9213
9. Zavascki AP, Schuster LF, Duquia RP. Histopathological findings of pigmented lesion and recovery of natural skin colour in a patient with polymyxin B-associated diffuse hyperpigmentation. Int J Antimicrob Agents. 2016;48(5):579-80. http://dx.doi.org/10.1016/j.ijantimicag.2016.08.010
10. Torres V, Herane MI, Costa A, Martin JP, Troielli P. Refinando as ideias sobre a pele "étnica". An Bras Dermatol. 2017;92(2):221-5.
11. Bushby SRM, Green AF. The release of histamine by polymyxin B and polymyxin E. Br J Pharmacol. 1955;10(2):215-9.
12. Yoshida M, Takahashi Y, Inoue S. Histamine induces melanogenesis and morphologic changes by protein kinase A activation via H2 receptors in human normal melanocytes. J Investig Dermatol. 2000;114(2):334-42. http://dx.doi.org/10.1046/j.1523-1747.2000.00874.x
13. Yoshida M, Hirotsu S, Nakahara M, Uchiwa H, Yasushi T. Histamine is envolved in ultravioleta B-induced pigmentation of guinea pig skin. J Investig Dermatol. 2002;118(2):255-60.
14. Thomas RH, Browne PD, Kirby JD. The influence of ranitidine, alone and in combination with clemastine, on histamine-mediated cutaneous weal and flare reactions in human skin. Br J Clin Pharmacol. 1985;20(4):377-82.